Hi. I have been learning a lot from all of you over the last few months. I was wondering if anyone has any input on my lab results. Thanks in advance for your time.
Thyroglobulin, Qn. 122.0 ng/mL Range 0.5-55.0
Thyroid Antithyroglobulin AB <20 IU/mL Range 0-40
TSH 7.702 uIU/mL Range 0.350-5.500
Thyroxin (T4) 7.2 ug/dL Range 4.5-12.0
Thyroid Peroxidase (TPO) Ab 983 IU/mL Range 0-34
I tried .25 Synthroid for 3 weeks but the side effects were unbearable, especially the headaches. My doctor has now prescribed .15 mcg Armour. I haven't tried it yet...still researching.
My doctor says that taking meds won't slow down the progression of the disease. Does anyone disagree? She diagnosed me with autoimmune thyroiditis (Hashimoto's?).
Again, thank you for your time and for all the information that I have learned.
Hi. I posted the above last week and I was afraid that it was going to slip through the cracks as there are so many news posts every day. I noticed that a lot of people read my post, but nobody replied. Is it that you don't know or am I asking silly questions.
Your doctor is right. Starting treatment will make no difference in the progression of your Hashi's. Your gland will eventually fizzle out completely, and there's no stopping that.
I hope that she doesn't intend to monitor your treatment using only the tests she's done so far. The antibody tests were fine; that seals the deal that Hashi's is the problem. But the T4 test is not the best one to have used; free T4 (FT4) and free T3 (FT3) are best. Even worse would be if she plans only to use TSH to arrive at an optimum dose of med.
The fact that you reacted so strongly to a small dose of Synthroid can mean many things... too many to mention in a short space and amount of time. If you would elaborate on the kind of reaction you had, someone might be able to comment further about why it might've happened. The fact that the dr. switched you to Armour is a very good thing... Most are too stubborn to know that it often works when the synthetic meds don't. I couldn't take the Synthroid my former endo gave me, and she wouldn't consider any other med. I had to take myself to a new dr. who prescribed Armour, and I'm doing pretty well with it. So don't automatically assume you'll have the same experience with Armour as you had with Synthroid.
Sorry your question got overlooked the first time around. Welcome to the board.
Midwest, thank you for your speedy reply. I really appreciate it.
My side effects from Synthroid were headaches, fatigue, not sleeping well (not restful and I didn't want to get up in the morning), depression and weight gain (just a few pounds, but I can't lose weight even with a very active workout program and a healthy diet). Overall I felt much worse. I've suffered from migraines for almost 30 years. The Synthroid gave me daily headaches which then would result in migraines. The headaches were so bad that I was out of commission, so I spent a lot of time in bed, which most likely lead to the depression (which is totally out of character for me). About 3-5 days after stopping the Synthroid the headaches went away.
However, the Synthroid was also helpful: my severly dry skin was looking great, my nails were strong, my hair was looking healthier, my leg cramps were totally gone and the bags under my eyes were disappearing. It would have been great had I not been miserable. ha, ha
I will ask my doctor for the Free T4 & T3's. I wasn't sure if my tests included that or not. Luckily, my doctor did tell me that she would treat me based on my symptoms and not my test results.
Wow! I'll say you reacted badly to Synthroid. It was a tiny dose, very conservative, and it's pretty uncommon to be hit so hard by it.
I was started on .075 mg, and it hit me like a truck. Bad joint pain, anxiety, and total loss of appetite (which wasn't a good thing, despite the thought of it). My PCP actually ran $2000 worth of blood tests looking for other AI diseases, because neither he nor the endo warned me that such side effects could happen from Synthroid. The endo eventually conceded that I am "hypersensitive" to it.
The Armour had no such side effects. It's been a much gentler product on my system, with no side effects to speak of. I had a short bout of hair loss within the first 6 months with it, but I attribute that more to fluctuating hormone levels than to the med itself, and the hair has regrown.
I will say the Armour was begun at a much lower dose than usual - only 30 mgs - due to the effect the Synthroid had on me, but I've been able to increase it on a regular basis and am now up to 90 mgs.
The dose you mention (".15 mcg") is confusing. Armour is not measured in mcgs (micrograms), but in either in mgs (milligrams) or "grains". A typical starting dose would be 30-45 mgs, equal to 1/2-3/4 grain. Are you sure that ".15 mcg" is correct?
No, I wrote that wrong. I can't read the Rx very well (typical doc's handwriting). She did tell me that it would be 1/4 grain. She said I had to get 1/2 grain and cut it in half.
I am allergic to so many things. Almost every antibiotic I have every tried. I have been tested for food allergies ("sensitivites") to help w/ my migraines. (Which did improve after avoiding like every food!!!) I wasn't sure if my reaction was actually to the Syntroid or the fillers & binders. I asked a compounding pharmacist about it, hoping to get the natural hormone w/out all the other stuff. But, he looked at me like I had 3 heads.
There was a thread started by josifar (8-17-04). She had headaches w/ Synthroid & w/ Armour. You replied about a possible adrenal problem. I guess I'm just gun shy, but I hate the thought of trying something else that gives me headaches. I feel like I need to stick w/ it long enough to give it a chance, but I'm scared. I'm glad the Armour is working for you.
As a matter of convenience, you should know that Armour is made in a 15 mg (1/4 grain) tablet. I mention it only because I have found it extremely difficult to split these pills and end up with equal halves. Even with a pill cutter gizmo.